Texas, 2009

Flash Flood and Hail in Texas, August 1, 2009

August 1, 2009 · NWS FWD · 3 events in 2 counties and zones

A cold front stalled along the Interstate 20 corridor and served as a focus for afternoon thunderstorm development. One storm became severe south of the city of Weatherford producing nickel size hail and downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front stalled along the Interstate 20 corridor and served as a focus for afternoon thunderstorm development. One storm became severe south of the city of Weatherford producing nickel size hail and downburst winds. Flash Flooding was also reported in Sulphur Springs, where several water rescues were performed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 1, 5:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 5:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
615 AM CDT SAT AUG 1 2009

.AVIATION...
STILL TIMING TSTM LINE INTO DFW AREA NEAR 9 AM...BUT IT HAS BECOME
LESS LINEAR OVER THE LAST FEW HOURS...MAY NOT EVEN MAINTAIN THIS FAR
SOUTH AND EAST. HAVE KEPT CIGS/VSBYS VFR GIVEN THAT THE COLD POOL
LOOKS LIKE IT IS WEAKENING AND STORMS ARE BECOMING MULTICELLULAR.
AFTER TODAY...TSTM CHANCES DECLINE AND BY SUNDAY EVENING ALL POP
CHANCES ARE OVER.     84

&&

.DISCUSSION...216 AM
SHORTWAVE WILL CONTINUE TO ROTATE THROUGH BROAD...CENTRAL CONUS
LONG-WAVE TROUGH ACROSS SRN KS/OK TODAY. MEANWHILE...WEAK FRONT
DRAPED FROM NRN TX PANHANDLE...NEWD TO CENTRAL KS AND INTO IA WILL
PUSH SLOWLY SE TOWARD AREA THROUGH TONIGHT...AIDED BY OUTFLOW FROM
CURRENT NON-SEVERE SQUALL LINE EXTENDING FROM LUBBOCK...TO CHILDRESS
...WRN OK AND INTO SE KS. SEVERAL OLD OUTFLOW BOUNDARIES ALSO EXIST
FROM SCATTERED SHOWERS/STORMS FRIDAY EVENING NORTH OF I-20.

INTERPOLATION OF SQUALL LINE OVER NW TX/WRN OK...IF IT HOLDS
TOGETHER...WILL TRACK INTO AREAS MAINLY NORTH OF I-20 CORRIDOR
BEGINNING ACROSS FAR NW COUNTIES AROUND/SHORTLY AFTER DAYBREAK
...THEN TRANSVERSING ESE TOWARD THE ARK-LA-TX. EXPECT SOME WEAKENING
BY THAT TIME...AS NOCTURNAL LLJ/MOISTURE ADVECTION SOURCE IS LOST BY
MID-MORNING. HOWEVER...ISENTROPIC LIFT ACROSS OLD WEAK BOUNDARY
ACROSS THE NORTH THIS AFTN WARRANTS CONTINUATION OF HIGHEST POPS
ALONG/N OF I-20...WITH CONVECTION MORE ISOLATED-SCATTERED ACROSS THE
SOUTH. ANY OUTFLOW FROM MORNING COMPLEX WILL LIKELY LINGER ACROSS
NRN PARTS OF THE AREA FOR THIS AFTERNOON DURING STRONG/MAX DAYTIME
HEATING. MAIN WILD CARD WILL BE HOW FAR EAST SHORTWAVE TO ROTATES
THROUGH OK AND IF ANY SUBSIDENCE WINS OUT AND CREATES A STRONG EML/
CAPPING INVERSION ALOFT. FOR NOW...FEEL THE STRONG/EARLY AUGUST
HEATING WILL BE ENOUGH TO KEEP ANY CAPPING INVERSION WEAK...ALONG
WITH DEEP LAYER MOISTURE PRESENT ACROSS THE REGION THROUGH SUNSET.
SHORTWAVE ROTATES AWAY FROM AREA TOWARD OZARKS/LOWER MS VALLEY LATE
TONIGHT AND HAVE LEFT SOME LOW CHANCES LINGERING ACROSS AREAS EAST
OF I-35 CORRIDOR.

STRONGER NW FLOW ALOFT TRACK SHOULD PROGRESSIVELY SHIFT EAST OF
NORTH TX SUNDAY AND INTO NEXT WEEK...AS UPPER HIGH THAT HAS BEEN
CENTERED OVER THE SW STATES FOR A FEW WEEKS NOW...BUILDS EWD ACROSS
OUR WEST/NORTH TX. GFS IS INDICATES A SLIGHTLY STRONGER SIGNAL ON
UPPER HIGH INTENSITY...NOT TO MENTION GROUND MOISTURE THAT WILL NEED
TO BE EVAPORATED OUT AFTER LITTLE BETTER THAN A WEEK OF OFF AND ON
RAINFALL. EXPECT HOT AND HUMID CONDITIONS EARLY THIS WEEK...BUT
NOTHING REALLY ABNORMAL SEASONABLY FOR HIGHS WITH UPPER 90S TO
AROUND 100 BE THE RULE FOR HIGHS THROUGH THE WEEK.

BY NEXT WEEKEND...ECMWF ACTUALLY WANTS TO SHIFT UPPER HIGH CENTER
EAST OF AREA AND ALLOW A SUB-TROPICAL DISTURBANCE TO ROTATE NWWD
TOWARD TX FROM THE WRN GULF OF MEXICO...WHILE GFS KEEPS THE UPPER
HIGH CENTERED RIGHT OVER THE SRN PLAINS. WILL MAINTAIN DRY FORECAST
WITH CONFIDENCE THIS FAR OUT LOW.         05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  95  74  99  75  99 /  60  30  20   5   5
WACO, TX              98  74 100  75 100 /  30  20  10  10   5
PARIS, TX             87  71  95  71  97 /  80  40  20   0   5
DENTON, TX            94  72  99  73 100 /  70  30  10   5   5
MCKINNEY, TX          91  69  97  71  98 /  70  40  20   5   5
DALLAS, TX            95  75  99  77  98 /  60  30  20   5   5
TERRELL, TX           93  73  98  73  98 /  60  30  20   5   5
CORSICANA, TX         94  74  98  74  99 /  30  20  20  10   5
TEMPLE, TX            99  74  98  73  99 /  20  20  10  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 1, 3:58 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
458 AM CDT SAT AUG 1 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
458 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THE THREAT OF THUNDERSTORMS CONTINUES ACROSS NORTH TEXAS THROUGH
SUNDAY MORNING. THE MAIN THREATS WILL BE HEAVY
RAIN...HAIL...LIGHTNING...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY ACROSS EASTERN
PORTIONS OF NORTH TEXAS. ACTIVITY SHOULD DECREASE BY SUNSET.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.

The radar

The Dallas/Ft Worth radar (KFWS), 171 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Hopkins

When
August 1, 10:00 AM CST to 1:00 PM CST
Where
Hopkins County, 0.25 mi N of Sulphur Spgs to 0.31 mi NE of Sulphur Spgs
Cause
Heavy Rain
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.134, -95.600

Numerous streets were flooded in the city of Sulphur Springs. The water was knee to waist deep and several water rescues were performed for trapped motorists.

Thunderstorm Wind, Parker

When
August 1, 3:03 PM CST
Where
Parker County, 4.16 mi SE of Weatherford
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.724, -97.754

A trained spotter estimated a wind gust of 69 mph. The spotter also reported a broken window, shingles off a roof, and damage to large trees.

Hail, Parker

When
August 1, 3:20 PM CST
Where
Parker County, 8.47 mi SSE of Weatherford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.650, -97.770

Nickel size hail was reported 7 miles south of Weatherford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192750, 190215, 190217.